Wyoming, 2018High Wind in Wyoming, January 7 to 8, 2018
January 7 to 8, 2018 · NWS RIW · 1 event in 1 county or zone
Strong mid level winds mixing to the surface brought locally high winds to the wind prone areas near Clark. The weather station 8 miles south of Clark had a few wind gusts past 58 mph with a maximum gust of 65 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong mid level winds mixing to the surface brought locally high winds to the wind prone areas near Clark. The weather station 8 miles south of Clark had a few wind gusts past 58 mph with a maximum gust of 65 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 7, 1:48 PM MST, 7 hours 42 minutes earlier.
Area forecast discussion, Jan 7, 1:48 PM MST, 7 hours 42 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
148 PM MST Sun Jan 7 2018
.SHORT TERM...(This evening through wednesday)
Issued at 114 PM MST Sun Jan 7 2018
A rather dry high pressure ridge will be over western and
central Wyoming tonight and Monday with increasing west to
southwest flow over the mountains as the ridge axis shifts into
central Wyoming. Strong west winds over the northwest mountains
will produce conditions favorable for high winds in the Cody
Foothills this afternoon through tonight. West winds gusting to
65 to 70 mph are possible. Some warming will occur especially
along and near the east slopes of the mountains where strong winds
occur. Snowfall chances will increase Tuesday and Wednesday
starting in the south and west and spreading across areas east
of the Continental Divide through Wednesday afternoon. But with
the main storm system tracking far to the south snowfall amounts
are expected to be light with limited Pacific moisture.
.LONG TERM...(Wednesday night through Sunday)
Issued at 114 PM MST Sun Jan 7 2018
Wednesday night into Thursday morning models show the split system
moving on to the east with a few remaining showers in the western
mountains. A transitional ridge will pass over WY Thursday afternoon
then Thursday night a shortwave arrives from the northwest. GFS and
ECMWF are stronger with the precip than the Canadian but all show a
decent cold push with this system. The system is a quick mover so I
would not expect significant snowfall total except in the western
areas where showers linger until late Friday night. All models
indicate strong ridging over the west coast for the weekend.
However, they differ on what this means for WY. ECMWF indicates
dryer weather with a stronger warming trend. GFS indicates only a
slight warming trend with a shortwave pushing down from the north on
Sunday bringing snow to our most eastern areas. Canadian shows the
same shortwave as GFS but with a much colder push behind it. For now
I am keeping the precip out and with the GFS warming trend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday)
Issued at 114 PM MST Sun Jan 7 2018
West of the Continental Divide...KJAC, KBPI, KPNA and KRKS
VFR conditions at all terminals through the TAF period. Some MVFR
conditions will remain in the mountains with very isolated periods
of snow obscuring mountain tops until 03Z. Winds will be mainly
light.
East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL
VFR conditions are expected with variable mid-high level cloudiness.
Breezy southwest wind will be observed well into tomorrow from South
Pass to Casper. The Cody Foothills will see high winds coming off of
the Absarokas tonight with the occasional gust into the 40 to 45 mph
range. There could also be marginal LLWS on the lee side of the
Absaroka Mountains tomorrow morning as surface winds begin to
decrease.
&&
.FIRE WEATHER...
Issued AT 114 PM MST Sun Jan 7 2018
A rather dry high pressure ridge will be over western and
central Wyoming tonight and Monday with increasing west to
southwest flow over the mountains as the ridge axis shifts into
central Wyoming. Strong west winds over the northwest mountains
will produce conditions favorable for high winds in the Cody
Foothills this afternoon through tonight. West winds gusting to
65 to 70 mph are possible. Some warming will occur especially
along and near the east slopes of the mountains where strong winds
occur. Snowfall chances will increase Tuesday and Wednesday
starting in the south and west and spreading across areas east
of the Continental Divide through Wednesday afternoon. But with
the main storm system tracking far to the south snowfall amounts
are expected to be light with limited Pacific moisture.
Windy areas will have better mixing with fair to good smoke
dispersal, while the colder valleys and basins will have trapping
inversions with poor smoke dispersal.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 AM MST Monday for WYZ003.
&&
SHORT TERM...Baker
LONG TERM...Hulme
AVIATION...Hulme
FIRE WEATHER...Baker
Hazardous weather outlook, Jan 7, 1:12 PM MST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
112 PM MST Sun Jan 7 2018
WYZ001>020-022>030-082015-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
112 PM MST Sun Jan 7 2018
...High winds expected in the Cody Foothills through tonight..
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...This Afternoon and Tonight.
Strong west winds over the northwest mountains will produce
conditions favorable for high winds in the Cody Foothills
this afternoon through tonight. West winds gusting to 65 to
70 mph are possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Tuesday night and Wednesday...Increasing chances of snow across
the south and west Tuesday night. A cold front will spread areas
of snow south across central Wyoming Wednesday morning with the
main travel impacts expected along Interstate 25 from Buffalo to
Casper. Snow will taper off west to east Wednesday night.
Thursday night and Friday morning...An upper level disturbance
will spread snow into the west, with snow showers also developing
across portions of central Wyoming. Locally heavy snow showers are
possible.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report high wind gusts in Park County.
High Wind, Cody Foothills
- When
- January 7, 9:30 PM MST to January 8, 3:00 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
The wind sensor 8 miles south of Clark had a maximum wind gust of 65 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, January 7, 20183 events
- Marine High Wind in Lake Superior, January 7, 20181 event
- Winter Weather in Michigan, January 7, 20181 event
- Dense Fog in Colorado, January 7 to 8, 20181 event
- Dense Fog in Utah, January 7 to 8, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728992.